Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 154, NWS Nashville, TN

May 2, 1997Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 1997, 6:16 PM CDT for Warren County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 1997, 6:16 PM CDT (23:16 UTC)
Expired
May 2, 1997, 7:00 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Warren County, TN

What was reported inside it

TimeReportWhereRemark
May 2, 6:30 PM CDTThunderstorm Wind 50Viola, TNLocal electric company reported power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 022316 RRA
SVRBNA
TNC177-061-115-030000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT FRI MAY 2 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...WARREN COUNTY
 
IN SOUTHEAST TENNESSEE
 
   ...GRUNDY COUNTY...MARION COUNTY
 
AT 614 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING SOUTH FROM ABOUT 10 MILES NORTH OF MANCHESTER...TO
MANCHESTER...TO DECHERD. THE STORMS WERE MOVING NORTHEAST AT AROUND 50
MPH...AND WILL REACH CENTERTOWN...VIOLA...PELHAM AND MONTEAGLE BY 630
PM. YOU SHOULD TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:39 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 2, 1:39 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT FRI MAY 02 1997

POTENT STRM SYSTM PROGGD ACRS FA TNGT W/CDFNT ACRS BNA BY 12Z SAT.
INGREDIENTS AVBL FOR SVR TSTMS/ISOLD TNADRS THRU 08-09Z AS PER NEW
MDL RUNS.  XPCT NEW BOX OVR ALL FA BY LATE AFTN.

ON SAT BHND CDFNT...INDCNS ARE THAT DEEPR MSTR WL BE WRAPPD BACK ARND
SYSTM...CUTTING ACRS NRN PART OF FA.  WL LKLY SCT -RW BUT XPCT MSTR
WL TRANSLATE TO MSTLY ADDITNL CLDS.

SKIES SHUD CLR SAT NGT W/SMOOTH SAILG ON TAP FOR SUN.

BNA 61/66/43/66 +300

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:14 PM CDTTornado WarningOHXMarshall31 min
May 2, 5:38 PM CDTTornado WarningOHXBedford, Lincoln, Moore37 min
May 2, 5:44 PM CDTTornado WarningOHXFranklin46 min
May 2, 5:53 PM CDTTornado WarningOHXCoffee52 min
May 2, 6:16 PM CDTSevere Thunderstorm WarningOHXGrundy, Marion44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.